Format

Send to

Choose Destination
Retina. 2006 May-Jun;26(5):562-70.

Diabetic macular edema associated with glitazone use.

Author information

1
VitreoRetinal Surgery, PA, Minneapolis, Minnesota, USA.

Abstract

PURPOSE:

To describe diabetic macular edema (DME) in patients who developed fluid retention as a consequence of glitazone use.

METHODS:

A chart review identified 30 patients who used pioglitazone or rosiglitazone and had both lower extremity edema and macular edema. Clinical reports, photographs, and fluorescein angiograms were reviewed. Patients followed for >3 months were analyzed separately.

RESULTS:

Seventeen patients took oral pioglitazone, 11 took rosiglitazone, and 2 took both drugs at different times. Eleven patients were observed for >3 months after cessation of glitazones. Mean weight gain during drug administration in this group was 30 lb, and mean weight loss after drug discontinuation was 19 lb. Rapid reduction in macular edema off drug occurred in only 4 of 11 patients, but 8 of 11 had reduced edema over 2 years. Mean visual acuity in this group at the initial visit was 20/60, and at the final visit, it was 20/85. Four eyes of three patients had resolution of diffuse macular edema with improved vision after cessation of glitazones without laser treatment.

CONCLUSIONS:

Fluid retention occurs in 5% to 15% of patients taking glitazones. In some of these patients, glitazone use appears to be a cause of macular edema, and drug cessation appears to result in rapid resolution of both peripheral and macular edema. Fluid retention associated with glitazone use should be considered when assessing treatment options for patients with DME, especially those with concomitant peripheral edema.

PMID:
16770264
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center